Missouri, 2008

Hail in Missouri, July 26, 2008

July 26, 2008 · NWS EAX · 2 events in 1 county or zone

A small cluster of thunderstorms, produced some large hail in the Kansas City Metropolitan area, the evening of July 26, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A small cluster of thunderstorms, produced some large hail in the Kansas City Metropolitan area, the evening of July 26, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 26, 5:20 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 26, 5:20 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
620 PM CDT SAT JUL 26 2008

...UPDATED AVIATION...

.DISCUSSION...
/254 PM CDT SAT JUL 26 2008/

SHORT TERM (TONIGHT-MONDAY NIGHT)...

SURFACE HIGH PRESSURE CENTERED OVER SRN IA CONTINUES TO REINFORCE AN
INSTABILITY AXIS ACROSS WRN MO/ERN KS EARLY THIS AFTERNOON. DWPTS IN
THE LOWER TO LOCALLY MIDDLE 70S CONTINUE TO POOL ALONG A WELL
DELINEATED CU FIELD THAT EXTENDS FROM SRN NEBRASKA INTO NE KS AND
WRN MO. SEVERAL MID LEVEL IMPULSES TIED TO REMNANTS OF PRIOR
CONVECTION OVER THE WESTERN PLAINS ARE NOW PASSING ACROSS THIS
INSTABILITY AXIS WITH SCATTERED ELEVATED CELLS OVER CENTRAL KS AND
ONE LONE SUPERCELL LOCATED NEAR PHILLIPSBURG KS JUST BEFORE 3 PM.
DESPITE THE ERLY LOW LEVEL FLOW...SUFFICIENT CONFLUENCE ALONG THE
BOUNDARY WILL SUPPORT UPSCALE SURFACE-BASED THUNDERSTORM GROWTH OVER
CENTRAL KS THROUGH THIS AFTERNOON GIVEN CAPES EXCEEDING 3000 J/KG
AND EFFECTIVE SHEAR OF > 40 KNOTS. THIS ACTIVITY WILL TRACK ESEWD
ALONG THE INSTABILITY AXIS...AND SHOULD REACH THE WRN CWA MID-LATE
EVENING...WITH TIMING DEPENDANT ON UPSCALE GROWTH AND POTENTIAL COLD
POOL ACCELERATION. MODELS CONTINUE TO SHOW AN AXIS OF MODERATE
ISENTROPIC ASCENT CENTERED BETWEEN 310-315K ANCHORED ALONG THE KS/MO
BORDER AS WARM ADVECTION REGIME ENSUES IN THE WAKE OF DEPARTING HIGH
PRESSURE. THUS...THERE MAY BE SOME TRANSITION BETWEEN SURFACE BASED
AND ELEVATED CONVECTION OVER THIS REGION AS THE BOUNDARY LAYER
DECOUPLES...WITH AN INITIAL SEVERE WEATHER THREAT POSSIBLY
TRANSITIONING TO A HEAVY RAIN THREAT. HAVE SOME CONCERN THAT
ACTIVITY MAY ANCHOR AND REDEVELOP ALONG QUASI-STATIONARY BOUNDARY
DESPITE LOW LEVEL JET FOCUS BEING FURTHER NORTH AND WEST. HAVE
PRETTY MUCH THROWN OUT MODEL QPF PLACEMENT AT THIS POINT. GREATEST
THREAT CERTAINLY OVER THE SWRN CWA AND HIGHEST POPS HAVE BEEN
READJUSTED TO FAVOR THIS AREA.

ANY LINGERING ACTIVITY SHOULD GRADUALLY WANE DURING THE MORNING WITH
WARM ADVECTION GRADUALLY SHIFTING NORTH AND EAST. NAM-WRF CONTINUES
TO ADVERTISE A SERIES OF MID LEVEL IMPULSES ARRIVING IN NW FLOW
TOMORROW AFTERNOON AND NIGHT...THE SECOND OF WHICH CONTINUES TO SHOW
A STRONG SIGNAL TOWARD A FORWARD PROPAGATING MCS. RECENT WATER VAPOR
IMAGERY DOES INDICATE THIS WAVE CRESTING THE RIDGE OVER WY/MT.
ACTUALLY SURPRISED THAT WEVE HAD THE RICH TROPICAL MOISTURE AND NW
FLOW IN PLACE FOR THIS LONG WITHOUT SEVERAL BIG WIND EVENTS IN THE
PLAINS. IN ANY EVENT...HAVE ADJUSTED POPS UPWARD OVER THE NE HALF OF
THE CWA TOMORROW AFTERNOON/NIGHT GIVEN THE FAVORABLE FLOW REGIME
IMMEDIATELY DOWNSTREAM OF APPROACHING RIDGE. FURTHER UPWARD
ADJUSTMENTS MAY BE NECESSARY.

LEFT MONDAY DRY AND INCREASINGLY HOT WITH WIDESPREAD MID-UPPER 90S
LIKELY. IF NO APPRECIABLE LOW LEVEL MOISTURE CHANGE IS OBSERVED...A
HEAT ADVISORY WILL LIKELY BE REQUIRED FOR THE SOUTHWEST THIRD OF THE
CWA...INCLUDING THE KC METRO.

BOOKBINDER

MEDIUM RANGE (TUESDAY-SATURDAY)

THE MEDIUM RANGE PERIOD WILL BE DOMINATED BY AN UPPER RIDGE OVER THE
SOUTHWEST AND PLAINS REGION...WITH A TROUGH FROM EASTERN CANADA INTO
THE MID ATLANTIC REGION. THE FORECAST AREA WILL REMAIN UNDER THE
INFLUENCE OF NORTHWEST FLOW ALOFT...WITH VARIOUS SHORTWAVE FEATURES
RIDING ACROSS THE RIDGE AND EVENTUALLY DROPPING SOUTHEAST OVER
CENTRAL PORTIONS OF THE CONUS. AS ONE COULD EXPECT...THE MEDIUM
RANGE MODEL SOLUTIONS AGREE ON THE GENERAL PATTERN...BUT DIFFER WITH
REGARD TO INDIVIDUAL SHORTWAVE TIMING AND PLACEMENT.

A FEATURE STILL UNRESOLVED IN THE MEDIUM RANGE MODEL SOLUTIONS IS
HOW TO HANDLE THE RESIDUAL DISTURBANCE/MOISTURE FROM DOLLY. THE
ECMWF PICKS UP THE REMNANTS OF DOLLY WITHIN THE NORTHWEST FLOW AT
THE BEGINNING OF THE WORK WEEK...PROGRESSING THE SUBSEQUENT
SHORTWAVE ACROSS THE SOUTHEASTERN CONUS BY THE MIDDLE OF NEXT WEEK.
THE SCENARIO THE GFS LAYS OUT IS TO KEEP THE REMNANTS OF DOLLY
TRAPPED BENEATH THE BROAD CONUS RIDGE THROUGH NEXT WEEK. NEEDLESS TO
SAY...AM NOT VERY CONFIDENT IN ANY ONE SOLUTION...SO WILL KEEP
RATHER BROAD-BRUSHED SLIGHT PRECIPITATION CHANCES THROUGH THURSDAY
FOR NOW.

ANOTHER FEATURE THAT WILL NEED TO BE WATCHED IS A SURFACE FRONT THAT
MAY SAG SOUTH INTO THE FORECAST AREA BY THE LATTER PARTS OF NEXT
WEEK. THIS FRONT COULD HELP FOCUS ADDITIONAL PRECIPITATION CHANCES
WITH ENHANCEMENT FROM ANY GIVEN SHORTWAVE FEATURE. WILL HOLD OFF ON
INCREASING PRECIPITATION CHANCES JUST YET FOR THIS POSSIBLE
SCENARIO. TEMPERATURES DURING THE MEDIUM RANGE FORECAST PERIOD WILL
GENERALLY REMAIN HOT AND HUMID SOUTH OF THE FRONT.

STOFLET

&&

.AVIATION...

WATCHING TS OVER CNTRL KANSAS TRYING TO MOVE EAST TOWARDS TERMINAL
CORRIDOR THIS EVENING...AS LIGHTER SHRA POPPING ACROSS SERN NEBRASKA
MOVING SOUTHEAST. ATTM...COVERAGE APPEARS TOO SPARSE AND EXPECTATION
OF WEAKENING TRENDS PRECLUDE MENTION IN THIS TAF CYCLE...THOUGH MAY
NEED A BRIEF TIME PERIOD OF VCTS IN ANY UPDATES. OTHERWISE...VSBY
REDUCTIONS (IF ANY) SHOULD REMAIN NOT AS EXTENSIVE OR LOW AS LAST
NIGHT...AND WILL ONLY HIGHLIGHT MAINLY SOME MVFR CONDITIONS.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 26, 12:05 PM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT SAT JUL 26 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
105 PM CDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 A WARM AND VERY HUMID AIRMASS REMAINS IN PLACE THIS AFTERNOON...
 BUT IN THE ABSENCE OF A STRONG FOCUSING MECHANISM...WIDESPREAD
 THUNDERSTORM DEVELOPMENT IS NOT EXPECTED. INSTABILITY REMAINS
 STRONGEST ALONG THE KANSAS AND MISSOURI BORDER...AND THIS REGION
 IS MOST FAVORED FOR ISOLATED TO SCATTERED THUNDERSTORMS THROUGH
 THE AFTERNOON HOURS INTO TONIGHT. AN ISOLATED SEVERE STORM
 CANNOT BE RULED OUT.

 DESPITE THE VERY HIGH HUMIDITY...AIR TEMPERATURES IN THE UPPER 80S
 TO NEAR 90 WILL KEEP HEAT INDICES BELOW CRITICAL VALUES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 THUNDERSTORM CHANCES WILL OVERSPREAD THE REMAINDER OF THE REGION
 SUNDAY AS A SERIES OF MID LEVEL DISTURBANCES ARRIVE FROM THE
 NORTHWEST. A FEW THUNDERSTORMS MAY BE ONGOING IN THE MORNING...BUT
 THE AFTERNOON INTO THE OVERNIGHT HOURS APPEAR TO HAVE THE GREATEST
 CHANCE FOR SEVERE WEATHER...ESPECIALLY FOR AREAS ALONG AND NORTH OF
 A ST JOSEPH TO CARROLLTON TO MOBERLY LINE.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND SUNDAY NIGHT
 ACROSS NORTH CENTRAL AND NORTHEAST MISSOURI.

BOOKBINDER

In the hours before

Local storm report, Jul 26, 4:20 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 PM CDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     11 SSW LOUISBURG        38.48N 94.76W
07/26/2008                   MIAMI              KS   LAW ENFORCEMENT

            TREES AND POWER LINES WERE REPORTED DOWN WITH WINDS
            ESTIMATED TO 60 MPH.

&&

GAMIS
Special weather statement, Jul 26, 4:33 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 PM CDT SAT JUL 26 2008

KSZ060-MOZ053-262300-
BATES-LINN-
533 PM CDT SAT JUL 26 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LINN AND SOUTHWESTERN
BATES COUNTIES UNTIL 600 PM CDT...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLEASANTON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  7 MILES NORTH OF PRESCOTT BY 540 PM CDT.
  HUME BY 555 PM CDT.

THE TOWNS OF WORLAND AND FOSTER ARE ALSO IN THE PATH OF THIS STORM.

21
Special weather statement, Jul 26, 4:57 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 PM CDT SAT JUL 26 2008

KSZ060-MOZ053-262330-
BATES-LINN-
557 PM CDT SAT JUL 26 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LINN AND SOUTHWESTERN
BATES COUNTIES UNTIL 630 PM CDT...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
RICH HILL TO HUME TO PRESCOTT...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  RICH HILL BY 620 PM CDT.

21
Special weather statement, Jul 26, 5:55 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT SAT JUL 26 2008

KSZ104-105-270030-
JOHNSON-WYANDOTTE-
655 PM CDT SAT JUL 26 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN JOHNSON AND SOUTHERN
WYANDOTTE COUNTIES UNTIL 730 PM CDT...

AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LAKE QUIVIRA...MOVING EAST
AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  6 MILES SOUTH OF EDWARDSVILLE AND 6 MILES NORTH OF OLATHE BY 700 PM
  CDT.
  LAKE QUIVIRA BY 720 PM CDT.
  LENEXA...OVERLAND PARK...MERRIAM AND SHAWNEE BY 730 PM CDT.

THE TOWNS OF MONTICELLO...LAKE OF THE FOREST...ZARAH...HOLLIDAY AND
LACKMANS ARE ALSO IN THE PATH OF THIS STORM.

21
Local storm report, Jul 26, 6:20 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 PM CDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             SHAWNEE                 39.02N 94.80W
07/26/2008  E1.00 INCH       JOHNSON            KS   PUBLIC

&&

GAMIS
Local storm report, Jul 26, 6:42 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
742 PM CDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             KANSAS CITY             39.12N 94.55W
07/26/2008  E1.00 INCH       JACKSON            MO   NWS EMPLOYEE

&&

GAMIS

The radar

The Pleasant Hill radar (KEAX), 40 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jackson

When
July 26, 6:42 PM CST
Where
Jackson County, 1.28 mi ENE of Kansas City
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
39.090, -94.550

Hail, Jackson

When
July 26, 6:48 PM CST
Where
Jackson County, 2.12 mi NE of Kansas City
Measured
1.75 in hail
Reported by
Public
Coordinates
39.100, -94.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126501, 126502.